A number of fatal child poisonings have been linked to common cough and cold medications, according to a report.
The Pediatric Cough and Cold Safety Surveillance System, which tracks fatal child poisonings, has identified 40 such deaths in recent years and raised particular concern about medications containing diphenhydramine, a common antihistamine that can be sedating.
“There is little evidence that cough and cold medicines make children feel better or reduce their symptoms, but there is evidence they can suffer harm,” says Kevin Osterhoudt, MD, medical director of the Poison Control Center at the Children’s Hospital of Philadelphia.
In recent years, the FDA has advised labeling changes and recommended that cough and cold medications not be given to children younger than 2. Drugmakers also voluntarily relabeled these products to state “do not use in children under 4 years of age.”
Compared to older children or adults, young children have a different physiology when they breathe, so any product containing antihistamines can be a danger to little kids, Osterhoudt says.
But a recent survey shows about half of American parents gave their child cough and cold medication the last time they were ill, Osterhoudt says. And the findings suggest that cough and cold medications are in homes where children might find them.
Using the new evidence from the national surveillance system, investigators set up an expert panel to review the results. They found that most of the deaths were in children under the age of 2. The results were reported in the October issue of Pediatrics.
In seven instances, death followed the intentional use of medication to sedate the child, reports lead investigator Laurie Seidel Halmo, MD, from Children’s Hospital Colorado in Aurora.
“It’s not uncommon for parents to use sedatives like diphenhydramine to make their child sleepy for activities like air travel,” Osterhoudt says.
While antihistamines can be sedating, “an overdose of antihistamines like diphenhydramine can paradoxically become a stimulant,” having the opposite effect, he explains.
Adults and teens who take overdoses will sometimes become delirious, hallucinate, and have a racing heart.
But in young children, “if not careful with your dosing, you could actually give too much and create this stimulant activity,” Osterhoudt says.
In six other cases, the cough and cold medication was given to murder the child, the investigators reported.
The findings are “concerning,” especially with “more than one-half of nontherapeutic intent cases determined to be malicious in nature,” Michele Burns, MD, from Boston Children’s Hospital, and Madeline Renny, MD, from the Grossman School of Medicine in New York City, wrote in a commentary with the report.
This important fatality review shows that despite safety efforts, young children remain at risk for death, they report.
The investigators point out that labeling changes do not seem to have protected vulnerable children, and they recommend that doctors educate parents and caregivers about the risk of cough and cold medications.
Halmo and her team also recommend that the medical community and child welfare advocates be on the lookout for medication use as a source of child abuse.
At home, preventing accidental ingestion could go along with other practices already engrained in the minds of many, Osterhoudt says
“We know to change the clocks in the spring and fall and make sure your smoke detector and carbon monoxide detector has fresh batteries, but maybe it’s also a good time to look at medicines in the house.”
In other words, after you change the clocks, it’s time to take inventory of medications around the house, and if they’re no longer in use, safely dispose of them.
The American Academy of Pediatrics offers guidelines on the safe home storage of medications to keep them out of reach of children and the use of protective caps on drugs.
Pediatrics: “Pediatric Fatalities Associated With Over-the-Counter Cough and Cold Medications,” “Pediatric Poisoning Fatalities: Beyond Cough and Cold Medications.”
Source: Read Full Article